Alert archive / Idaho / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Pocatello, ID

July 5, 20248 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 5, 2024, 1:30 PM MDT for 8 counties in Idaho. It took effect at Jul 6, 2024, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2024, 1:30 PM MDT (19:30 UTC)
In effect from
Jul 6, 2024, 12:00 PM MDT
Expired
Jul 6, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Cassia County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WWUS85 KPIH 051930
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
130 PM MDT Fri Jul 5 2024

IDZ425-427-070300-
/O.UPG.KPIH.FW.A.0001.240706T1800Z-240707T0300Z/
/O.NEW.KPIH.FW.W.0002.240706T1800Z-240707T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
130 PM MDT Fri Jul 5 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...If wildfire fuel conditions are critical, these 
  weather conditions can result in high fuel intensity and rapid 
  spread rates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
3 follow-up statements
531 
WWUS85 KPIH 060809
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
209 AM MDT Sat Jul 6 2024

IDZ425-427-070300-
/O.CON.KPIH.FW.W.0002.240706T1800Z-240707T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
209 AM MDT Sat Jul 6 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 425 AND 427...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...If wildfire fuel conditions are critical, these
  weather conditions can result in high fire intensity and rapid 
  spread rates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
557 
WWUS85 KPIH 061839
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1239 PM MDT Sat Jul 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 427...

IDZ425-427-070300-
/O.CON.KPIH.FW.W.0002.000000T0000Z-240707T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
1239 PM MDT Sat Jul 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425 AND 427...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River and Fire 
  Weather Zone 427 Goose Creek and Raft River Valley/Southern 
  Sawtooth NF/Twin Falls BLM south of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...If wildfire fuel conditions are critical, these 
  weather conditions can result in high fire intensity and rapid 
  spread rates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
167 
WWUS85 KPIH 070257
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
857 PM MDT Sat Jul 6 2024

IDZ425-427-070400-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-240707T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
857 PM MDT Sat Jul 6 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
FIRE WEATHER ZONES 425 AND 427...

Winds will continue to decrease this evening, and humidities will
rise above critical thresholds. Thus the Red Flag Warning will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 5, 2:14 AM MDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jul 5, 2:14 AM MDT, 11 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
214 AM MDT Fri Jul 5 2024

.SHORT TERM...Today through Sat night. High pressure relents a
little on Sat afternoon as a low slides through southern Canada.
This will not affect the warming trend, with 6 to 10 deg F of
warming for the high today compared to yesterday, and another 3 to
7 deg F from Fri to Sat. It does bring an increase to the wind for
the late afternoon and evening, and a few clouds Sat night. It may
evening bring thunderstorms to the border region near Island Park
in the extreme northeast of the forecast area. This will likely
mean Lake Wind Advisory for American Falls Reservoir on Sat
evening, and the Fire Weather Watch currently in effect for the
eastern Magic Valley and south central highlands appears to be on
track.

The heat does not become a factor until well beyond this
timeframe. Messick

.LONG TERM...Sunday through Friday.
Sunday will be the coolest day of the long term period with high
temperatures mainly in the 80s with some 70s in higher elevations.
Winds will be much reduced from Saturday with a generally downslope
pattern out of the north to northeast.   The strong upper level
ridge axis will continue to progress east through next week with the
axis over Idaho on Thursday.   Temperatures will warm rapidly with
Monday highs in low elevations into the 90s then mid to upper 90s
with many low elevations sites above 100 degrees Wednesday through
Friday.   It will be dry through the period but may see some
monsoonal moisture push in Friday into next weekend as the ridge
moves east but low confidence at this point that far out.   Not
expecting much wind in the long term period.
GK

&&

.AVIATION...
Expect clear skies once again today with afternoon winds after 18Z
increasing to the 10 knot range at all sites but not expecting
gusts.  Sunday after 18Z expect much stronger winds in the sustained
15 to 20 knot range at the BYI, IDA and PIH sites.  Skies will
remain clear.
GK

&&

.FIRE WEATHER...Expecting strong warming with continued dry
afternoons compared to yesterday. On Sat, a low moving through
southern Canada will bring a slight chance of thunderstorms to the
extreme northeast corner of the Targhee NF on one end, and
critical afternoon humidity and gusty wind qualifying for a Red
Flag Warning in the Twin Falls BLM and southern Sawtooth NF's
lower elevations. This low will cool temperatures for Sun, but the
heat returns with 100 deg F at the lowest elevations showing up by
next Wed. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IDZ425-427.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:11 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power32 hr

Nearby

Red Flag Warnings in Idaho, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.